Oregon, 2011Flood in Oregon, January 17 to 18, 2011
January 17 to 18, 2011 · NWS BOI · 1 event in 1 county or zone
Heavy rain combined with snowmelt resulting in a flood event on the Malheur River on the 17th and 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain combined with snowmelt resulting in a flood event on the Malheur River on the 17th and 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 17, 10:45 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 17, 10:45 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1045 AM MST MON JAN 17 2011
.DISCUSSION...NO FLOOD HEADLINES ARE OUT. GAGED SMALL STREAMS AND
CREEKS ARE STILL RUNNING HIGH BUT HAVE CRESTED. ICE JAMMING IS
GIVING SOME FLUCTUATING OR UNREPRESENTATIVE READINGS PER GROUND
TRUTH. RIVERS AND STREAMS WILL RESPOND TO THE DRY WEATHER AND
BELOW FREEZING TEMPERATURES THE NEXT FEW NIGHTS BY CONTINUING TO A
SLOW FALL WITH A DIURNAL CYCLE. WINDS HAVE COME UP TO 10-15 MPH
EVEN IN SHELTERED OREGON LOWER TREASURE VALLEY SO MILD
TEMPERATURES WITH FILTERED SUNSHINE WILL MAKE IT MUCH WARMER THERE
THAN SINCE MID DECEMBER /42 ON THE 14TH/. WINDS ARE STILL EXPECTED
TO REACH ADVISORY CRITERIA THROUGH THE MAGIC VALLEY SO THE
ADVISORY WILL REMAIN IN PLACE...MOUNTAIN HOME EASTWARD WILL ALSO
NUDGE 30-40MPH WEST WINDS THIS AFTERNOON. FINALLY TODAY ISOLATED
TO WIDELY SCATTERED LIGHT RAIN AND SNOW SHOWERS WILL PERSIST FROM
LOWER CLOUDS IN THE WEST CENTRAL AND BOISE MOUNTAINS.
&&
.AVIATION...ANY IFR TODAY WILL BE LIMITED TO SW IDAHO MTNS IN THE
VICINITY OF WIDELY SCATTERED SNOW SHOWERS. LOWER VALLEYS ARE VFR
WITH SCATTERED CUMULUS AND GUSTY WINDS. STRONGEST WINDS ARE IN
SNAKE RIVER VALLEY EAST OF KMUO WITH GUSTS TO 35 KTS. VALLEYS WILL
SEE AREAS IFR IN FOG DEVELOP BY EARLY TUESDAY MORNING.
&&
.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH TUESDAY...MAJOR PRECIPITATION EVENT HAS
ENDED OVER THE FORECAST AREA WITH CLEARING SKIES AND CONTINUED MILD
TEMPERATURES IN ITS WAKE. ABUNDANT LOW LEVEL MOISTURE HAS ALLOWED
AREAS OF FOG TO DEVELOP IN THE LOWER VALLEYS. EXPECT THE FOG TO LAST
ONLY A BRIEF PERIOD THIS MORNING WITH GUSTY WINDS MOVING INTO THE
REGION LATER THIS MORNING. THESE INCREASING SURFACE WINDS IN
RESPONSE TO A STRONG UPPER LEVEL JET MOVING SOUTHEAST WHICH WILL
ALLOW GOOD MIXING TO THE SURFACE. HIGH TEMPERATURES TODAY WILL BE A
CHALLENGE WITH THE MILD JANUARY AIR MASS STILL IN PLACE AND A LOT
MORE SUNSHINE AND WIND THAN SUNDAY...WHEN SOME AREAS REALIZED RECORD
HIGH TEMPS UNDER HEAVY CLOUD COVER AND WIDESPREAD RAIN. A DRY SLOT
WILL REMAIN OVER THE REGION FOR THE NEXT 24 HOURS AHEAD OF A SHORT
WAVE MOVING RAPIDLY SOUTHEAST FROM B.C. ON TUESDAY. THIS FEATURE
WILL SPREAD SLIGHTLY COLDER AIR INTO THE AREA AS THE UPPER FLOW
BUCKLES WHILE KEEPING THE HIGH AMPLITUDE UPPER RIDGE AXIS OVER THE
EASTERN PACIFIC. TUESDAY WILL START OFF WITH SOME SUNSHINE BUT
CLOUDS AND SHOWERS WILL OVERSPREAD THE AREA FROM NORTHWEST TO
SOUTHEAST BY AFTERNOON. TEMPERATURES TUESDAY WILL BE 4 TO 8 DEGREES
COOLER THAN MONDAY.
LONG TERM...TUESDAY NIGHT THROUGH MONDAY...EXCELLENT MODEL
AGREEMENT CONTINUES IN TRACKING THE TUESDAY AND TUESDAY NIGHT
SHORTWAVE THROUGH THE REGION. THE BEST CHANCE OF PRECIPITATION
REMAINS OVER THE SW IDAHO MTNS WHICH IS CLOSEST TO THE TRACK OF THE
CENTER OF CIRCULATION. QPF AMOUNTS ARE MUCH LIGHTER THIS TIME DUE TO
A DIFFERENT SOURCE REGION AND TRAJECTORY. AMOUNTS SHOULD BE ABOUT A
TENTH OF AN INCH OR LESS IN THE VALLEYS AND UP TO A QUARTER INCH IN
THE MTNS. TEMPERATURE STRUCTURE WITH THIS WAVE LOOKS A LITTLE
CHALLENGING FOR PRECIP TYPE WITH A RAIN SNOW MIX IN THE VALLEYS AND
SNOW IN THE MOUNTAINS. THE EVENT IN THE VALLEYS WEDNESDAY MORNING
MAY END UP WITH A BRIEF PERIOD OF SNOW DURING THE MORNING COMMUTE.
THE HIGH AMPLITUDE UPPER RIDGE THEN BUILDS ALONG THE WEST COAST WITH
A DRY AND COLDER REGIME FOR WEDNESDAY THROUGH FRIDAY WITH
TEMPERATURES NEAR SEASONAL VALUES. ANOTHER DISTURBANCE APPROACHES
THE REGION LATE FRIDAY NIGHT INTO THE WEEKEND FOR WHAT APPEARS TO BE
MORE UNSETTLED WEATHER WITH LIGHT AMOUNTS OF RAIN AND SNOW AND
SLIGHTLY ABOVE NORMAL TEMPERATURES. THE COLDEST AIR OVER NORTH
AMERICA CONTINUES TO SLIDE INTO THE NORTHERN PLAINS AND GREAT LAKES
DURING THE PERIOD.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON IDZ016.
OR...NONE.
&&
WEATHER.GOV/BOISE
DISCUSSION...VM
AVIATION.....DG
PREV SHORT TERM...GS
PREV LONG TERM....GS/DD
Hazardous weather outlook, Jan 17, 7:20 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
720 AM MST MON JAN 17 2011
IDZ011>016-028>030-033-ORZ061>064-181430-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
720 AM MST MON JAN 17 2011 /620 AM PST MON JAN 17 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Malheur
- When
- January 17, 1:15 PM MST to January 18, 7:40 PM MST
- Where
- Malheur County, Westfall to Ontario
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.980, -117.720
Numerous roads from Harper and Westfall to Vale and Ontario were flooded when the Malheur River rose above flood stage and crested at 12.5 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 17, 20112 deaths · 8 injured · 20 events
- Winter Weather in South Dakota, January 17 to 18, 20111 death · 1 event
- Winter Storm and Winter Weather in New Jersey, January 17 to 18, 20115 injured · 16 events
- Winter Weather in Delaware, January 17 to 18, 20115 injured · 2 events
- Flooding in Idaho, January 17, 2011$25,000 · 2 events
- Winter Weather in Iowa, January 17, 201121 events
- Winter Storm and Winter Weather in Maryland, January 17 to 18, 201114 events
- Winter Weather in Illinois, January 17, 201111 events
- Tornado and Damaging Wind in Florida, January 17, 2011$15,000 · EF0 · 2 events
- Winter Weather in Arkansas, January 17, 20111 injured · 2 events
- Winter Storm and Winter Weather in Pennsylvania, January 17 to 18, 201110 events
- Winter Weather in Illinois, January 17, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279686.